Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 38, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jun 14, 2009, 2:58 PM MDT for Adams County, Broomfield County, Weld County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2009, 2:58 PM MDT (20:58 UTC)
- Expired
- Jun 14, 2009, 3:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Adams County, CO, Broomfield County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 36 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:50 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KBOU 142058
TORBOU
COC001-014-123-142145-
/O.NEW.KBOU.TO.W.0038.090614T2058Z-090614T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT SUN JUN 14 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO
SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO
NORTHEASTERN BROOMFIELD COUNTY IN NORTHEAST COLORADO
* UNTIL 345 PM MDT
* AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A POSSIBLE TORNADO 6
MILES WEST OF BRIGHTON...OR 19 MILES NORTH OF DENVER. THIS STORM
WAS MOVING NORTH AT 5 MPH. SEVERAL REPORTS OF FUNNEL CLOUDS HAVE
BEEN REPORTED ALONG A DEVELOPING BOUNDARY THAT STRETCHES FROM
AROUND LAKEWOOD TO NEAR FORT LUPTON.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOCHBUIE...
FREDERICK...FORT LUPTON...FIRESTONE...DACONO...BRIGHTON...BARR
LAKE...NORTHEASTERN WESTMINSTER...NORTHERN THORNTON...NORTHEASTERN
NORTHGLENN...NORTH CENTRAL COMMERCE CITY AND NORTHEASTERN
BROOMFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.
&&
LAT...LON 4004 10466 3981 10487 3981 10488 3991 10493
3996 10506 3996 10505 3997 10506 4017 10490
TIME...MOT...LOC 2055Z 218DEG 13KT 3999 10490
$$1 follow-up statement
000
WWUS55 KBOU 142137
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
337 PM MDT SUN JUN 14 2009
COC001-014-123-142146-
/O.EXP.KBOU.TO.W.0038.000000T0000Z-090614T2145Z/
ADAMS CO-WELD CO-BROOMFIELD CO-
337 PM MDT SUN JUN 14 2009
...THE TORNADO WARNING FOR NORTHEASTERN BROOMFIELD...SOUTHWESTERN
WELD AND NORTHWESTERN ADAMS COUNTIES WILL EXPIRE AT 345 PM MDT...
THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND EXITED
THE AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR
NORTHEASTERN COLORADO.
LAT...LON 4004 10466 3981 10487 3981 10488 3991 10493
3996 10506 3996 10505 3997 10506 4017 10490
TIME...MOT...LOC 2136Z 218DEG 13KT 4011 10478
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 14, 3:45 AM MDT, 11 hours 13 minutes earlier.
Area forecast discussion, Jun 14, 3:45 AM MDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 345 AM MDT SUN JUN 14 2009 .SHORT TERM...MAIN CONCERN AGAIN IS THE SEVERE WEATHER POTENTIAL ACROSS THE NORTHEAST PLAINS FOR THIS AFTERNOON AND EVENING. TODAY IS NOT AS CLEAR CUT...AS SOME DRIER AIR HAS MIXED DOWN IN THE SOUTHWEST FLOW ALONG THE FRONT RANGE. WATER VAPOR IMAGERY SHOWING MUCH OF THE CWA IN A DRY SLOT REGIME ATTM IN ADVANCE OF THE NEXT WAVE ACROSS SOUTHERN CALIFORNIA. INTEGRATED PW FROM GPS INDICATED WE HAVE LOST ALMOST A HALF INCH OF WATER IN THE LAST 24 HOURS. SURFACE DEWPOINTS HAD LOWERED TO AROUND 40 WITH INCREASING DRAINAGE WINDS...HOWEVER COMING BACK UP AGAIN WITH WEAK SURGE WORKING ITS WAY SOUTHWARD FOLLOWING CONVECTION IN WYOMING. RUC/NAM CROSS SECTIONS SHOW THIS DRIER AIR WILL HOLD IN THROUGH MIDDAY. HOWEVER...THE NEXT UPPER LEVEL DISTURBANCE ACROSS SRN CALIFORNIA WILL MOVE INTO COLORADO LATER THIS AFTERNOON WITH INCREASED MOISTURE LEVELS AGAIN. FORECAST SOUNDINGS SHOW MORE HIGH BASED CONVECTION OVER THE FRONT RANGE WITH SURFACE BASED CAPES FROM 500-900J/KG WITH TEMPS CLOSE TO 80 DEGREES AND DEWPOINTS RANGING FROM 40-45. FURTHER EAST ON THE FAR NORTHEAST PLAINS...THERE IS A FAIRLY SUBSTANTIAL CAP IN PLACE AROUND 750MB WHICH NEVER QUITE DISSOLVES. REALITY WOULD PUT HI TEMPS IN THE UPPER 70S WITH MID 50 DEWPOINTS WHICH RESULTS IN CAPES IN EXCESS OF 2000J/KG WITH STILL SOME CIN AROUND. GIVEN STRENGTH OF EJECTING WAVE FROM SRN CA...EXPECT THUNDERSTORMS TO DEVELOP BY LATE IN THE DAY AND ERODE THE CAP. THE LOW LVL SHEAR IS NOT QUITE AS STRONG TODAY SO WOULD EXPECT A LOWER TORNADO THREAT. OVERALL...EXPECT THE SEVERE WEATHER THREAT WOULD BE GREATEST EAST OF THE URBAN CORRIDOR WITH LARGE HAIL UP TO 2 INCH DIAMETER THE MAIN IMPACT. WILL PUT THE HIGHER POPS/MENTION SEVERE EAST OF THE DENVER AREA. .LONG TERM...MEAN LONG WAVE TROUGH ALONG THE WEST COAST DEEPENS AS IT CONTINUES TO DIG DURING THE EARLY PART OF THE WEEK. MODELS SHOW THIS UNUSUALLY STRONG TROUGH CLOSING OFF AT 500MB OVER SOUTHERN CALIFORNIA BY TUESDAY. AS IT DOES THIS A RIDGE FORMS DOWNSTREAM OVER THE EASTERN GREAT BASIN ON TUESDAY PRODUCING NEAR ZONAL FLOW OVER COLORADO. AS THE WESTERN TROUGH CONTINUES TO MIGRATE SOUTHWARD THE GREAT BASIN RIDGE SLOWLY MIGRATES EASTWARD OVER COLORADO BY WEDNESDAY. AS A RESULT SHOULD SEE A GRADUAL DECREASE IN DAYTIME CONVECTION ACROSS THE FCST AREA AS TEMPS WARM A FEW DEGS EACH DAY. BY WEDNESDAY COULD SEE MAX TEMPS IN THE MID/UPR 80S ON THE PLAINS WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING T-STORMS. LATER IN THE WEEK...GFS SHOWS THE WESTERN TROUGH CUTTING OFF FROM THE MEAN FLOW ALOFT. AS THIS HAPPENS A RATHER VIGOROUS MID-LEVEL TROUGH DROPS OUT OF THE PACIFIC NORTHWEST AND OVER THE CNTRL ROCKY MTN REGION. ECMWF DIFFERS FM THE GFS IN THAT IT SHOWS THE WRN TROUGH MOVING ONSHORE IN ONE PIECE AND ACROSS THE GREAT BASIN ON WEDNESDAY AND THURSDAY. ASSUMING THE GFS IS CORRECT SHOULD COOLING ACROSS THE FCST AREA WITH TEMPERATURES RETURNING TO NEAR NORMAL IF NOT A FEW DEGS BELOW NORMAL THURSDAY AND FRIDAY. SHOULD ALSO SEE A RETURN TO DAILY ROUND OF SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .AVIATION...SFC WINDS SHIFTING NORTHERLY WITH SOME PATCHES OF FOG/STRATUS EARLY AM AT LOCAL AIRPORTS. THUNDERSTORM WINDOW TODAY FROM 22Z-01Z WITH A MORE SEVERE WEATHER THREAT EAST OF THE DENVER AREA. EXPECT MAIN IMPACT WILL BE GUSTY WINDS OT 40KT...BRIEF HEAVY RAIN AND SMALL HAIL. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. ENTREKIN/BAKER
Hazardous weather outlook, Jun 14, 11:10 AM MDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1110 AM MDT SUN JUN 14 2009 COZ030>051-151200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1110 AM MDT SUN JUN 14 2009 ...SEVERE THUNDERSTORMS POSSIBLE AGAIN ACROSS THE NORTHEAST PLAINS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP OVER THE MOUNTAINS AND ADJACENT PLAINS EARLY THIS AFTERNOON AND THEN SPREAD FURTHER EAST THROUGH THE EVENING HOURS. A SLIGHTLY DRIER AIRMASS HAS MOVED INTO THE AREA EARLY THIS MORNING...HOWEVER ANOTHER UPPER LEVEL WEATHER DISTURBANCE WILL MOVE OVER THE MOUNTAINS AND EASTERN PLAINS THIS AFTERNOON WITH A RETURN OF MOISTURE AND INSTABILITY. ALL OF THE NORTHEAST PLAINS HAS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON...BUT THE HIGHEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE EAST OF THE URBAN CORRIDOR AND ALONG THE PALMER DIVIDE WHERE DEEPER MOISTURE RESIDES. THE STRONGEST STORMS MAY PRODUCE LARGE HAIL UP TO 2 INCHES IN DIAMETER ALONG WITH DAMAGING WINDS. WEAKER SURFACE WINDS THIS MORNING HAVE REDUCED THE TORNADO THREAT TODAY... BUT AN ISOLATED WEAK TORNADO IS STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE SHOWERS AND THUNDERSTORMS ARE EXPECT ON MONDAY. SOME THUNDERSTORMS WILL PRODUCE HAIL AND HEAVY RAIN. CHANCES FOR THUNDERSTORMS DECREASE TUESDAY AND WEDNESDAY AS WARMER AND DRIER CONDITIONS ASSOCIATED WITH A HIGH PRESSURE RIDGE MOVE OVER THE STATE. BY THURSDAY...THUNDERSTORM CHANCES INCREASE AGAIN AS A LOW PRESSURE SYSTEM MOVES OUT OF THE PACIFIC NORTHWEST AND ACROSS COLORADO BRINGING WITH IT SLIGHTLY COOLER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. DANKERS/MEIER
In the hours before
Local storm report, Jun 14, 2:55 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL LAKEWOOD 39.70N 105.11W
06/14/2009 M1.75 INCH JEFFERSON CO TRAINED SPOTTER
&&
FREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:21 PM MDT | Tornado Warning | BOU | Morgan | 39 min |
| Jun 13, 6:34 PM MDT | Tornado Warning | BOU | Adams, Denver | 26 min |
| Jun 13, 6:51 PM MDT | Tornado Warning | BOU | Morgan | 39 min |
| Jun 13, 6:59 PM MDT | Tornado Warning | BOU | Adams | 31 min |
| Jun 13, 7:03 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 42 min |
| Jun 13, 7:20 PM MDT | Tornado Warning | BOU | Morgan | 25 min |
| Jun 13, 7:33 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 42 min |
| Jun 13, 7:49 PM MDT | Areal Flood Advisory | BOU | Elbert | 86 min |
| Jun 13, 7:54 PM MDT | Areal Flood Advisory | BOU | Morgan | 3 hr |
| Jun 13, 7:57 PM MDT | Tornado Warning | BOU | Adams | 33 min |
| Jun 13, 8:00 PM MDT | Tornado Warning | BOU | Morgan | 45 min |
| Jun 13, 8:18 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 24 min |
| Jun 13, 8:31 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington | 17 min |
| Jun 13, 8:31 PM MDT | Tornado Warning | BOU | Adams, Morgan | 29 min |
| Jun 13, 9:09 PM MDT | Flash Flood Warning | BOU | Morgan | 3 hr |
| Jun 13, 9:11 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 32 min |
| Jun 13, 9:25 PM MDT | Areal Flood Advisory | BOU | Washington | 95 min |
| Jun 14, 2:35 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver, Jefferson | 10 min |
| Jun 14, 2:42 PM MDT | Tornado Warning | BOU | Adams, Broomfield, Denver, Jefferson | 48 min |
| Jun 14, 2:44 PM MDT | Areal Flood Advisory | BOU | Adams, Broomfield, Denver, Jefferson | 91 min |
| Jun 14, 3:13 PM MDT | Tornado Warning | BOU | Arapahoe | 32 min |
| Jun 14, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 36 min |
| Jun 14, 3:45 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 45 min |
| Jun 14, 3:53 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 20 min |
| Jun 14, 3:54 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 51 min |
| Jun 14, 4:26 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 49 min |
| Jun 14, 4:55 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 28 min |
| Jun 14, 5:14 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 46 min |
| Jun 14, 5:35 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 43 min |
| Jun 14, 5:38 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 40 min |
| Jun 14, 5:57 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 48 min |
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.